Alert archive / Florida / Small Craft Advisories in 2024

Small Craft Advisory 39, NWS Key West, FL

October 12, 2024

NWS Key West, FL issued this small craft advisory at Oct 12, 2024, 1:20 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2024, 1:20 PM EDT (17:20 UTC)
Expired
Oct 12, 2024, 4:26 PM EDT
In force
3 hr
Issued by
NWS Key West, FL

The text

As transmitted.

962 
WHUS72 KKEY 121720
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
120 PM EDT Sat Oct 12 2024

GMZ042>044-052>055-072>075-122100-
/O.NEW.KKEY.SC.Y.0039.241012T1720Z-241012T2100Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
120 PM EDT Sat Oct 12 2024

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast to east winds near 20 knots.

* WHERE...Straits of Florida, and Hawk Channel.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
1 follow-up statement
134 
WHUS72 KKEY 122026
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
426 PM EDT Sat Oct 12 2024

GMZ042>044-052>055-072>075-122130-
/O.CAN.KKEY.SC.Y.0039.000000T0000Z-241012T2100Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
426 PM EDT Sat Oct 12 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have fallen below Small Craft Advisory criteria across the 
Hawk Channel and Straits of Florida. Therefore the Small Craft 
Advisory has been cancelled.

$$

NB

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 12, 10:17 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Oct 12, 10:17 AM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1017 AM EDT Sat Oct 12 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1017 AM EDT Sat Oct 12 2024

It has been a rather cloudy day with on and off showers across the
island chain this morning. Looking at KBYX radar there remains a
large cluster of showers with embedded thunderstorms across the
Straits of Florida. This cluster is slowly lumbering northward
towards the Keys. Meanwhile, winds are stubbornly holding on this
morning with speeds close to 20 knots along the reef tract and
closer to 15 to 20 mph across the Florida Keys. These winds are
stronger than models had expected and is leading to lower than
usual confidence as to what to do for this afternoon. The cloud
cover is keeping temperatures nearly steady though. Current
readings are only about a couple degrees warmer than around
sunrise earlier. Dew points, however, are in the mid 70s, so
conditions remain on the muggier side.

Given the slow lumbering approach of the rain and the consensus
in models showing it holding together through the afternoon, have
opted to raise rain chances this afternoon. As for winds, will
hold onto breezy conditions initially with a downward trend still
expected in the afternoon. Likewise, will make the difficult
choice to keep the Small Craft Advisory in effect until winds have
sufficiently slackened below criteria. Otherwise, the cloud cover
and incoming rain will help moderate temperatures and keep them
in the mid 80s. Therefore no other changes were made.

&&

.MARINE...
Issued at 1017 AM EDT Sat Oct 12 2024

Small Craft Advisories remain in effect across of the Florida Keys
coastal waters. Fresh breezes this afternoon will become gentle
to moderate tonight, and then light to gentle on Sunday as the
high pressure in place over the southeastern U.S. pushes off of
the coast and moves over the Atlantic. This will also cause
breezes to veer to the east to southeast temporarily. By Monday,
light to gentle breezes will return to a more northeasterly
direction again as new high pressure builds in somewhere over the
Gulf region or southeastern U.S. again. Breezes are expected to
freshen again by midweek. Areal coverage of any shower activity
that may form will fluctuate each day, but the overall pattern
could support on and off showers with occasional isolated
thunderstorms each day.

&&

.AVIATION...
(12Z TAFS)
Issued at 1017 AM EDT Sat Oct 12 2024

Numerous showers will continue to slowly move north toward the
island chain through this afternoon impacting both EYW and MTH. VCSH
is prevailing and included TEMPOs for sub-VFR conditions which has
mostly been MVFR ceilings and light rain thus far. Near surface
winds are mostly easterly around 10 knots with occasional gusts of
15 to 20 knots.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....AP
Data Acquisition.....AP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 12, 4:17 AM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
417 AM EDT Sat Oct 12 2024

FLZ076>078-GMZ031>035-042>044-052>055-072>075-130830-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
417 AM EDT Sat Oct 12 2024

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

A Coastal Flood Statement is in effect for the Upper Keys due to
minor saltwater flooding of less than 1 foot above ground level.
Water levels have continued to recede during the past 24 hours
due to northeast winds, and these winds are forecast to persist
today.

A Small Craft Advisory is effect until this afternoon due to
strong breezes near 20 knots across all coastal waters.

Isolated thunderstorms will be possible, particularly during the
afternoon hours today. The primary hazards will be locally heavy
downpours and cloud to surface lightning strikes.

Deeper moisture building back in may lead to isolated instances
of heavy rainfall today. Therefore, the Weather
Prediction Center has placed a portion of southern Florida,
including the northernmost portion of the Upper Keys, in a
Marginal Risk (5-15% chance) for Excessive Rainfall for today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Deeper moisture building back in may lead to isolated instances
of heavy rainfall on Sunday and Monday. Therefore, the Weather
Prediction Center has placed a portion of southern Florida,
including the northernmost portion of the Upper Keys, in a
Marginal Risk (5-15% chance) for Excessive Rainfall for Sunday
and Monday.

Isolated thunderstorms will be possible through Thursday. The
primary hazards will be locally heavy downpours and cloud to
surface lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DP

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:52 AM EDTCoastal Flood StatementKEYMonroe13 days

Nearby

Small Craft Advisories in Florida, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.